Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Suffering from eczema, used topical steroid creams, damage skin. Taking folic acid can help?

Hello, I've been suffering from eczema for 18 months - since I had my baby - about 3 weeks after labor. I used lots of topical steroid creams and ointments but they damage mu skin and once I stop using them the eczema gets worse and worse. I read recently that taking folic acid can help. Is this true? If yes, what daily dose should I take and for how long? Thanks in advance for your response.
Asked On : Mon, 15 Apr 2013
Answers:  2 Views:  135
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Dermatologist 's  Response
Thanks for your query.
Steroid creams /ointments should be used for 2 weeks and then stopped for sometime before reusing again.The selection on the potency is done with your dermatologist ; do not use the same things over a long period of time. Try other agents like Tacrolimus ,Pimecrolimus etc instead of long term steroids to avoid side effects.You should use ample emollients and hydrate your skin and use it always to reduce recurrence to the minimum.These steps would help you prevent the steroid side effects.

Folic acid has been suggested to reduce eczema ; but there are no conclusive evidence to the same .Hence ,this should not be a substitute to the other treatments for eczema.The dietary sources of folate are egg yolk , green leafy vegetables , yeast , cereals , bread , liver etc.You can increase the intake of this .

Hope this is helpful.Take care!
Answered: Mon, 15 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Dermatologist Dr. Sanjay Kumar Kanodia's  Response
Dec 2013
Dear Mzastawna

Thanks for postings your query to HCM.

As per your query you need an advice on folic acid in Eczema. The very first thing is that eczema is actually a very broad term. We see patients everyday where they are using this common terminology and the things comes out to be different than what one tells. The next thing is-are you applying these steroids under guidance of a dermatologist or as self medication. If you are applying under self medication then it should be stopped at once.

Now there are many a possibilities of your skin condition:

1. Tinea :Fungal infections (high possibility of this as there is high recurrence in fungal infections after stoppage)-

2. Lichen simplex chronicus: condition arising by continuous scratching (condition can arise back back can not become worsens at once immediately after stoppage)

3. Psoriasis : A condition of over proliferation of skin (But the problem is your histor and examination is not complete in itself for this diagnosis. )

All of the above and certain more conditions actually responds to steroids. If you are in guidance of dermatologist then ask the person to review it properly or can go for some simple tests or at last for biopsy as best part of the diagnosis. Otherwise also you can take a second opinion regarding the same.

Now for role of folic acid --there is no direct evidence of this to be working as a main medication in any of the eczema or other of skin condition. It can work as a supplementary therapy but not main therpay so the question of dosage doesn't arise for your condition.

Kindly consult a dermatologist for best of guidance and treatment who can also guide you better regaring the mode of application of steroids if at all needed and also will take care of side effects which have already happened.

Get well soon.

with best health wishes,

Dr Sanjay K Kanodia
Answered: Mon, 15 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor